Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2008, 2:18 PM CDT for Grundy County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 2:18 PM CDT (19:18 UTC)
- Expired
- May 23, 2008, 2:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:18 PM CDT | TSTM WND DMG | Tracy City, TN | 2 TREES DOWN REPORTED BY TRACY CITY PD |
| May 23, 2:18 PM CDT | HAIL 1.75 | Tracy City, TN | REPORTED BY TRACY CITY PD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 231918
SVROHX
TNC061-231945-
/O.NEW.KOHX.SV.W.0087.080523T1918Z-080523T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRUNDY COUNTY IN TENNESSEE...
* UNTIL 245 PM CDT
* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TRACY CITY...OR
15 MILES NORTH OF JASPER...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRUETLI-LAAGER BY 235 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3522 8581 3532 8584 3542 8549 3538 8547
3531 8557 3530 8566 3528 8569 3524 8569
3520 8575
TIME...MOT...LOC 1918Z 255DEG 15KT 3526 8570
$$
ROSE1 follow-up statement
000
WWUS54 KOHX 231930
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 23 2008
TNC061-231945-
/O.CON.KOHX.SV.W.0087.000000T0000Z-080523T1945Z/
GRUNDY TN-
230 PM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN GRUNDY COUNTY...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TRACY
CITY...OR 13 MILES NORTHWEST OF JASPER...MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PALMER BY 245 PM CDT...
LAT...LON 3522 8580 3525 8584 3530 8582 3537 8557
3531 8555 3530 8566 3528 8569 3524 8569
3520 8575
TIME...MOT...LOC 1930Z 255DEG 15KT 3523 8573
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:38 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 23, 10:38 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1038 AM CDT FRI MAY 23 2008 .UPDATE...IT WAS PARTLY CLOUDY AND WARM ACROSS THE MID STATE AT MID-MORNING, WITH TEMPERATURES RANGING FROM THE UPPER 60S ALONG THE CUMBERLAND PLATEAU TO THE MIDDLE 70S ELSEWHERE. A FEW LINGERING SHOWERS WERE NOTED OVER EASTERN CUMBERLAND COUNTY, WITH SOME SIGNS OF ISOLATED SHOWERS DEVELOPING IN NORTHWESTERN ALABAMA, JUST SOUTH OF WAYNE COUNTY. HOWEVER, AS OF MID-MORNING, THAT WAS THE EXTENT OF THE PRECIPITATION. AT 14Z, A WARM FRONT EXTENDED FROM NEAR BIRDSONG MARINA, TO NEAR COLUMBIA AND CHATTANOOGA, AND WAS MOVING NORTH. THIS WARM FRONT SEPARATED AN AREA OF RELATIVELY DRY LOW LEVEL DEW POINTS TO THE NORTH (IN THE 50S) FROM SOME REALLY JUICY LOW LEVEL DEW POINTS SOUTH OF THE FRONT (IN THE LOWER AND MIDDLE 60S). LATEST RUC AND WRF GUIDANCE ALL INDICATE INCREASED CONFIDENCE IN SCATTERED AFTERNOON CONVECTION TODAY, ESPECIALLY ALONG AND SOUTH OF THE WARM FRONT. THUS, WILL NUDGE AFTERNOON POPS UP A LITTLE IN AREAS AROUND I-40 AND SOUTHWARD. EXPECT THE WARM FRONT TO PUSH NORTH OF I-40 BY LATE AFTERNOON. WITH THE EXPECTATION OF LOTS OF AFTERNOON CLOUDS AND SCATTERED SHOWERS, MAY MODERATE SOME AFTERNOON MAX TEMPERATURES A BIT. OTHERWISE, LITTLE CHANGE. .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 19
Hazardous weather outlook, May 23, 5:25 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 525 AM CDT FRI MAY 23 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-241030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 525 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 17/MAG
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.